Nebraska, 2005

Hail in Nebraska, July 20, 2005

July 20, 2005 · NWS GID · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 20, 2:22 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 2:22 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT WED JUL 20 2005

.DISCUSSION...MAIN CONCERNS ARE VERY HOT TEMPERATURES AND SEVERAL
CHANCES FOR PRECIPITATION.

AS OF 230 PM THE REGION WAS UNDER AN AREA OF LOW PRESSURE AT THE
SURFACE AND CONDITIONS WERE VERY HOT AND STICKY.  ALOFT...AN UPPER
LEVEL RIDGE WAS CENTERED OVER THE FOUR CORNERS AREA OF THE DESERT
SOUTHWEST. A DRY LINE WAS POSITIONED ACROSS WESTERN NEBRASKA
DESCENDING DOWN INTO WESTERN KANSAS WITH 70 DEGREE DEWPOINTS TO THE
EAST WHILE DEWPOINTS WERE ONLY IN THE 30S WEST OF THE DRY LINE ACROSS
MUCH OF THE HIGH PLAINS.

A FEW ISOLATED THUNDERSTORMS WILL FIRE WEST OF OUR AREA THIS
EVENING ACROSS WESTERN NEBRASKA...EASTERN COLORADO...AND NORTHWESTERN
KANSAS.  THESE STORMS WILL NOT LIKELY PROGRESS EAST FAR ENOUGH TO
REACH OUR CWA.  THE 850MB LOW LEVEL JET WILL HELP TO KICK OFF A FEW
THUNDERSTORMS LATE TONIGHT ACROSS FAR EASTERN NEBRASKA AND WESTERN
IOWA AGAIN MISSING OUR CWA.  THEREFORE...THUNDERSTORMS SEEM UNLIKELY
ACROSS OUR CWA TONIGHT.  HOWEVER...NOSE OF LOW LEVEL JET WILL BE
POSITIONED RIGHT OVER OUR CWA THURSDAY NIGHT AND THUNDERSTORMS
SEEM MORE AND MORE LIKELY DURING THIS PERIOD. THEREFORE...HAVE
INCREASED POPS FOR THURSDAY NIGHT.

THE WEEKEND SHOULD JUST BE HOT AND DRY WITH UPPER LEVEL RIDGING
ALOFT.  HEAT ADVISORY CRITERIA WILL ALMOST BE REACHED BUT NIGHT TIME
LOWS SHOULD BE JUST LOW ENOUGH TO AVOID MEETING ALL OF THE ADVISORY
CRITERIA.

NEXT SHORT WAVE TRACKS ACROSS THE NORTHERN PLAINS MONDAY NIGHT INTO
TUESDAY WITH A COLD FRONT SWINGING THROUGH THE AREA.  THE FRONT WILL
BE A FOCAL POINT FOR CONVECTION AND WILL ALSO BRING RELIEF FROM THE
VERY HOT TEMPERATURES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

WESELY
Hazardous weather outlook, Jul 20, 10:02 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1102 AM CDT WED JUL 20 2005

NEZ039>041-046>049-211200-
GREELEY NE-HOWARD NE-MERRICK NE-NANCE NE-POLK NE-SHERMAN NE-
VALLEY NE-
1102 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL REACH 95 TO 100 DEGREES LATE THIS AFTERNOON AND
EARLY THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.  THERE IS AN OUTSIDE
CHANCE FOR SEVERE WEATHER WITH QUARTER SIZE HAIL AND 60 MPH WIND
THUNDERSTORM GUSTS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PROLONGED HOT WEATHER IS FORECAST THROUGH THE WEEKEND.  HEAT INDICES
ARE FORECAST TO REACH 95 TO 100 DEGREES DURING THE AFTERNOON AND
EVENING HOURS.

SMALL CHANCES FOR THUNDERSTORMS EXIST THURSDAY NIGHT.  AT THIS
TIME...THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ005>007-017>019-NEZ060>064-072>077-082>087-211200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-HALL NE-HAMILTON NE-HARLAN NE-JEWELL KS-
KEARNEY NE-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-
ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1102 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL REACH 100 TO 105 DEGREES LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PROLONGED HOT WEATHER IS FORECAST THROUGH THE WEEKEND.  HEAT INDICES
ARE FORECAST TO REACH 100 TO 105 DEGREES DURING THE AFTERNOON AND
EVENING HOURS.

AN OUTSIDE CHANCE FOR THUNDERSTORMS EXIST THURSDAY NIGHT.  AT THIS
TIME...THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

FAY

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Furnas

When
July 20, 6:16 PM CST
Where
Furnas County, 4 mi E of Arapahoe
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -99.817

Hail, Furnas

When
July 20, 6:45 PM CST
Where
Furnas County, Oxford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -99.633

Hail, Harlan

When
July 20, 6:47 PM CST
Where
Harlan County, 1 mi E of Oxford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.250, -99.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452531, 5452532, 5452533.